Newsletters
272 views

Join Us This Saturday, August 3, 2019
Health Symposium: Meeting the Challenge of Ending Polio

Some of last year's symposium attendees, gathered around an iron lung like those used by many polio victims.

Some of last year's symposium attendees, gathered around an iron lung like those used by many polio victims.

This Saturday, the Annual Health Symposium focusing on the challenges and impact of the Global Polio Eradication Effort sponsored by the Rotary Club of Emory Clifton and the Yaraab Shrine Temple of Atlanta. The event will take place at the Yaraab Shriner’s Temple, 400 Ponce De Leon Ave NE, Atlanta, GA 30308 from 9:00 a.m. to 3:45 p.m.

This year’s program brings internationally recognized experts from the Centers for Disease Control and the renowned Shriners Hospitals for Children together with Rotary to update the progress and challenges faced by the global polio eradication, examine the significance of the global measles/rubella outbreak and this vaccine resistance to global polio eradication effort and provide insight and the latest treatment options for an emerging disease that has been called “the new polio“– Acute Flaccid Myelitis (AMF). Our presenters include:

  • Julie Hackett is a member of UNICEF’s Resource Mobilization and Advocacy team. She has been with UNICEF since 2010, where she first began working on the Global Polio Eradication Initiative (GPEI). She has experience working at the field level in Kenya, Ethiopia, Nigeria and Angola on Communication for Development, emergency outbreak assessments and Resource Mobilization.
  • Scott H. Kozin, M.D., Chief of Staff for Shriners Hospitals for Children- Philadelphia, will provide his expert clinical insights on the treatment, prognosis, and future research into a disease that paralyzes young children today and the potential for research in the future.
  • Robert Linkins, PhD, Branch Chief of Accelerated Disease Control and Vaccine Preventable Disease Surveillance in the Global Immunization Program at the Centers for Disease Control and Prevention, will examine the world-wide measles outbreak, the challenges that it presents, and how the impact for the global polio effort.
  • Mark A. Pallansch, PhD is Director, Division of Viral Diseases Division of Viral Diseases, Centers for Disease Control and Prevention will update participants on the etiology, pathophysiology, current status and potential impact of Acute Flaccid Myelitis (AMF).
  • Carol Pandak, Ed. D.Director of the PolioPlus program at Rotary International, will present an overview of the progress that has been made against polio and the significant contribution the program has made on global public health.
  • John Vertefeuille, PhD MHS, Polio Eradication Branch Chief and Incident Manager Polio Emergency Response, Centers for Disease Control and Prevention, will provide a summary of global effort to end polio.

The agenda appears at the end of this story.

Cost and Registration

The cost for the program is $15 each for participants from sponsoring organizations and $25 for all others. Please register at https://www.eventbrite.com/e/health-symposium-tick...

Webcast

Details on attending in person or obtaining the webcast will be released shortly. Please check the https://www.facebook.com/rotaryclub.emoryclifton.3 for updates.

Professional Education Credit for Physicians: An Application for Continuing Medical Education Credit has been filed with the Centers for Disease Control and Prevention. An administrative fee of $30 for those receiving continuing education credit.

Agenda

9.00 AM Set up

60 Mins

Registration and Reception and Iron Lung Live Demo

Hanifa Noor / Angelii Abrol/ Matilda Tuma

Polio Survivor

9.00 AM to 9.05 AM

5 Mins

Invocation

Reverend Dr.Younis Farhat

9.05 AM to 9.15 AM

15 Mins

Welcome / Pledge

Pia Valeriano / Jeevan Makam/ Lidia Kayembe

9.15 AM to 10.00 AM

45 Mins

Opening Remarks from District 6900 and Partners; Key messages from Polio Survivors

Jim Squire (District Governor 6900)

Roger Wise etc

10.00 AM to 11.10 PM

60+10 Mins*

Where are we in the current fight against polio virus? Followed by Q & A

John Vertefeuille, Branch Chief, Polio Eradication Branch, CDC

11.10 PM to 11.50 PM

30+10Mins*

Existing communication challenges in the Endemic countries and way forward – Followed by Q & A

Julie Diane Hakett; RM and Comm Officer, UNICEF

11.50 PM to 12.05 PM

15 Mins

Update from the Rotary Polio Plus Committee

Carol Pandak; Director of Polio Plus at RI

12.05 PM to 1.00 PM

45+10 Mins*

Acute Flaccid Myelitis – What is it and how is it different from Polio? Followed by Q & A

Mark Pallansch; Director, Division of viral diseases, CDC

1.00 PM to 1.30 PM

30 Mins

Lunch

1.30 PM to 2.05 PM

30+5 Mins*

Management of Acute Flaccid Myelitis cases in Shriners Hospital in Philadelphia; Followed by Q & A

Dr.Scott H Kozin; Chief of Staff; Shriners Hospital

2.05PM – 3.15 PM

60 +10 Mins*

Global Measles Outbreaks and how to address the current situation; Followed by Q & A

Robert Linkins, Branch Chief, ADC Branch

3.15 PM to 3.30 PM

15 Mins

Recognitions and Vote of Thanks

Deblina Datta and Bob Hagen (District Polio Chair)

3.30 PM to 3.45 PM

15 Mins

Four Way Test and Closing

Isam Vaid – RCEC Treasurer; Yamin Farhat – Past President RCEC

Posted by Yamin Farhat
July 9, 2019

Comments